A woman has died after a pharmacy assistant dispensed her the wrong medication, a UK inquest has heard.
The 65-year woman was prescribed an increased dose of amitriptyline for shingles pain. But the PA made an error and dispensed amlodipine instead, according to the UK’s Pharmacy News.
The woman died in hospital a week after picking up the prescription. On admission to hospital, her blood pressure was just 80/50mmHg and she was “confused and short of breath”, according to news reports.
According to inquest proceedings, the pharmacy assistant had attached a label for amitriptyline on the amlodipine box.
‘Rushed off our feet’
The assistant told the inquest pharmacy staff had been “rushed off our feet” on the day the mistake happened and had processed more than 300 prescriptions.
According to the BBC, pharmacist Josiah Ghartey-Reindorf replied “no comment” when asked questions about checking prescriptions before they were dispensed.
Witnesses from the UK’s Royal Pharmaceutical Society told the inquest that amitriptyline and amlodipine were high on the list of drugs that could be mixed up.
A warning letter had been sent to pharmacists a few weeks before the incident.
The inquest continues.